Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 112, NWS Morristown, TN

June 3, 2009Hancock County, Hawkins County, Tennessee; Lee County, Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2009, 4:30 PM EDT for Hancock County, Hawkins County, Tennessee; Lee County, Scott County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2009, 4:30 PM EDT (20:30 UTC)
Expired
Jun 3, 2009, 5:15 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hancock County, TN, Hawkins County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:41 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 3, 2:41 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT WED JUN 3 2009

.SHORT TERM...TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS
DEPICTS FRONTAL BOUNDARY STRETCHING FROM SOUTHWESTERN PENNSYLVANIA
THROUGH CENTRAL KENTUCKY AND INTO EASTERN TEXAS. THIS BOUNDARY IS
PROJECTED TO CONTINUE TO SLOWLY PROGRESS SOUTHWARD AND EASTWARD. THIS
FEATURE WILL INCREASE COVERAGE OF PRECIP AS CONVECTION BECOMES MORE
ORGANIZED. CONTINUED WITH CATEGORICAL POPS FOR TOMORROW. ANTICIPATE
WIDESPREAD PRECIP TO HOLD TEMPS DOWN TO BELOW CLIMO FOR TOMORROW.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...FRONTAL BOUNDARY
WITH ACCOMPANYING PRECIP LINGERS INTO THURSDAY NIGHT BEFORE
DEPARTING ON FRIDAY. DRY REGIME EXPECTED THROUGH MOST OF THE WEEKEND
AS SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHERN APPALACHIAN REGION.
SUFFICIENT MOISTURE RETURNS BY EARLY NEXT WEEK TO INITIATE SCATTERED
MAINLY DIURNAL CONVECTION. SOMEWHAT MORE ORGANIZED CONVECTION
POSSIBLE BY MID WEEK AS UPPER TROUGH APPROACHES THE REGION.
CONTINUED WITH ONLY CHANCE POPS WITH THIS SYSTEM HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  79  63  80  58 /  40  90  70  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  78  62  78  58 /  50  90  70  30  10
OAK RIDGE, TN                       65  77  60  80  57 /  60  90  70  30  10
TRI CITIES AIRPORT, TN              61  76  60  75  54 /  60  90  70  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH/LCM
Hazardous weather outlook, Jun 3, 10:41 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT WED JUN 3 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS...
NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA.  A FEW OF THESE MAY
BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS
AND LARGE HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

DH

In the hours before

Special weather statement, Jun 3, 12:44 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT WED JUN 3 2009

TNZ012-035-036-031745-
ANDERSON-MORGAN-SCOTT-
1244 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING WESTERN ANDERSON...MORGAN
AND SOUTHERN SCOTT COUNTIES...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARTBURG...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jun 3, 1:05 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT WED JUN 3 2009

TNZ040-041-073-074-031800-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
105 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER
COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF GATLINBURG...MOVING NORTHEAST AT
5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, Jun 3, 3:24 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     3 NW PARROTTSVILLE      36.04N 83.13W
06/03/2009                   COCKE              TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN BETWEEN PARROTTSVILLE AND BYBEE.

&&
Special weather statement, Jun 3, 3:31 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT WED JUN 3 2009

TNZ069-071-073-032030-
KNOX-NORTH SEVIER-NW BLOUNT-
331 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...KNOX AND SEVIER
COUNTIES...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF KNOXVILLE...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, Jun 3, 4:11 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             LUTTRELL                36.21N 83.74W
06/03/2009  E0.88 INCH       UNION              TN   TRAINED SPOTTER

&&
Special weather statement, Jun 3, 4:17 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT WED JUN 3 2009

TNZ015-016-VAZ001-005-032100-
HANCOCK-HAWKINS-LEE-SCOTT-
417 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING HANCOCK...HAWKINS...LEE
AND SCOTT COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SNEEDVILLE...MOVING NORTHEAST AT 15 TO 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:26 PM EDTAreal Flood AdvisoryMRXCocke, Sevier2 hr
Jun 3, 1:35 PM EDTSevere Thunderstorm WarningMRXCocke55 min
Jun 3, 1:48 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott57 min
Jun 3, 1:59 PM EDTAreal Flood AdvisoryMRXMorgan2 hr
Jun 3, 2:31 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier59 min
Jun 3, 2:59 PM EDTFlash Flood WarningMRXMorgan61 min
Jun 3, 3:16 PM EDTAreal Flood AdvisoryMRXScott119 min
Jun 3, 3:42 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott48 min
Jun 3, 4:02 PM EDTSevere Thunderstorm WarningMRXGrainger, Knox, Union43 min
Jun 3, 4:25 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea, Roane35 min
Jun 3, 4:47 PM EDTAreal Flood AdvisoryMRXKnox118 min
Jun 3, 5:03 PM EDTAreal Flood AdvisoryMRXBledsoe117 min
Jun 3, 5:09 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox36 min
Jun 3, 5:31 PM EDTFlash Flood WarningMRXKnox119 min
Jun 3, 6:14 PM EDTSevere Thunderstorm WarningMRXBlount, Knox31 min
Jun 3, 2:57 PM EDTSevere Thunderstorm WarningMRXWise63 min
Jun 3, 4:54 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.